Alert archive / New York / Wind Advisories in 2022

Wind Advisory 8, NWS Burlington, VT

April 14, 2022Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this wind advisory at Apr 14, 2022, 4:05 AM EDT for Franklin County, St. Lawrence County, New York. It took effect at Apr 15, 2022, 11:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 14, 2022, 4:05 AM EDT (08:05 UTC)
In effect from
Apr 15, 2022, 11:00 AM EDT
Expired
Apr 15, 2022, 3:34 AM EDT
In force
Issued by
NWS Burlington, VT

Counties Franklin County, NY, St. Lawrence County, NY

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.1 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2022-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2022-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
1121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WWUS71 KBTV 140805
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
405 AM EDT Thu Apr 14 2022

NYZ026-027-087-142100-
/O.NEW.KBTV.WI.Y.0008.220415T1500Z-220416T0300Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Norfolk, Fort Covington, Malone,
Ogdensburg, Potsdam, and Gouverneur
405 AM EDT Thu Apr 14 2022

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM EDT FRIDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwestern and Northern St. Lawrence County, and
  Northern Franklin County in New York.

* WHEN...From 11 AM to 11 PM EDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest wind gusts of 45 to 55 mph 
  will occur between 1 PM and 7 PM on Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
301 
WWUS71 KBTV 141909
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
309 PM EDT Thu Apr 14 2022

NYZ026-027-087-151000-
/O.CON.KBTV.WI.Y.0008.220415T1500Z-220416T0300Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Norfolk, Fort Covington, Malone,
Ogdensburg, Potsdam, and Gouverneur
309 PM EDT Thu Apr 14 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM EDT
FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwestern and Northern St. Lawrence County, and 
  Northern Franklin County in New York.

* WHEN...From 11 AM to 11 PM EDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest wind gusts of 45 to 55 mph 
  will occur between 1 PM and 7 PM on Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
332 
WWUS71 KBTV 150734
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
334 AM EDT Fri Apr 15 2022

NYZ026-027-087-152100-
/O.UPG.KBTV.WI.Y.0008.220415T1500Z-220416T0300Z/
/O.NEW.KBTV.HW.W.0002.220415T1500Z-220416T0300Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Norfolk, Fort Covington, Malone,
Ogdensburg, Potsdam, and Gouverneur
334 AM EDT Fri Apr 15 2022

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
EDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  expected. 

* WHERE...Southwestern and Northern St. Lawrence County, and
  Northern Franklin County in New York.

* WHEN...From 11 AM this morning to 11 PM EDT this evening.

* IMPACTS...Damaging winds may blow down trees and power lines.
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...This area was previously under a Wind
  Advisory but has been upgraded to a High Wind Warning with gusts
  now expected up to 60 mph. The strongest wind gusts of 50 to 60
  mph will occur between 1 PM and 7 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NYZ028>031-152100-
/O.NEW.KBTV.WI.Y.0009.220415T1500Z-220416T0300Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-
Including the cities of Champlain, Plattsburgh, South Colton, 
Star Lake, Saranac Lake, Tupper Lake, Dannemora, and Ellenburg
334 AM EDT Fri Apr 15 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Southeastern St. Lawrence, Southern Franklin, and 
  Clinton Counties in New York.

* WHEN...From 11 AM this morning to 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest wind gusts of 40 to 50 mph
  will occur between 1 PM and 7 PM today. Locally stronger gusts
  are possible along north-facing slopes of the Adirondacks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Apr 14, 1:45 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 14, 1:45 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
145 AM EDT Thu Apr 14 2022

.SYNOPSIS...
Chances for showers will persist through tonight over the
entire area as deeper moisture moves into the region on the
northern flank of a warm front.  A more organized area of
showers with a few thunderstorms in southern areas should
develop Thursday afternoon along a strong cold front. Heavy
rainfall rates are expected with these showers, but the front
will move quickly to the east ending rainfall as much drier air
returns Thursday night. Gusty southwest winds will develop over
the area on Friday and could be quite strong out across portions
of northern New York.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1035 PM EDT Wednesday...The first batch of precipitation
that has been streaming over the upper ridge crest, near the
international border, has been thinning out over the last couple
hours. The second batch of precipitation associated with an
intensifying warm front is headed this way. Like earlier, there
are embedded areas of elevated convection, and some of the
activity continues to produce sporadic thunder. Refined the zone
of thunder mainly towards northern New York, but can't rule it
out of Vermont either. Indications are for more breaks in
clouds and precipitation in the morning, and have begun trending
the forecast in that direction in both PoPs and sky. Previous
discussion below.

A large range in temperatures across the region will
be common. Currently temperatures are mainly in the 60s only in
southern Windsor and Rutland counties where partial clearing
has occurred south of the area of showers that moved through
much of the North Country. A surface warm front is nosing
northward into southern Vermont this afternoon, with the 3 PM
MSLP pressure analysis showing the front in over far southern
Vermont. North of the boundary we will see stratiform clouds
lower overnight with relatively cool and steady temperatures in
the 40s and low 50s. South of the front this afternoon there was
good destabilization supporting a cluster of showers over
western New York that will ride the southwesterly flow and move
into our area tonight. So another round of widespread showers
are expected to move, from southwest to northeast, across the
North Country between about 10 PM and 6 AM. Another 0.1" to
0.25" of rainfall will likely be observed in most areas.

During the day on Thursday, daytime heating will break through
the stable surface layer where the low level flow turns
southerly as opposed to easterly. Deep moisture, indicated by
expected 850-500 millibar relative humidity along and on the
north side of the warm front, will be the key for how our
thunderstorm chances go. There's pretty much no chance of
getting out of the easterly flow in northeastern portions of
Vermont, where highs will be mainly in the upper 40s, with only
slightly milder conditions across all the region east of the
Green Mountains. Still thinking that the western/southern
Champlain Valley sees the best destabilization for our area.
This area should see surface temperatures briefly rise into the
70s along with dew points in the upper 50s and low 60s. This
surface environment along with the surface convergence from the
terrain and cold front should help support deep updrafts, shown
in some modeled 2-5 kilometer updraft helicity in excess of 70
m2/s2. With anomalously high precipitable water present,
torrential rain will be possible with any of the scattered
thunderstorms tracking through an expected disorganized clusters
of showers. Strong storms capable of producing gusty winds and
hail are not expected, with limited wind speeds aloft and
relatively poor lapse rates aloft coincident with the
convection. Showers will move rapidly eastward from the
Adirondacks to New Hampshire mainly in the 2 PM to 7 PM period
based on the model consensus of the cold frontal position.

Behind the front, all locations should dry out dramatically
with a deep wedge of very low relative humidity moving into the
region. Development of a nocturnal inversion could trap some
surface moisture and aid in localized fog, with the Connecticut
River Valley most susceptible. We'll continue to monitor, but
otherwise clearing skies will develop Thursday night with cool
and dry air - temperatures will be largely in the 30s by
daybreak Friday.

&&

.SHORT TERM /FRIDAY NIGHT/...
As of 319 PM EDT Wednesday...A rapid influx of drier air following
the passage of the cold front on Thursday will allow for clouds to
quickly dissipate across the North Country Friday morning.
Temperatures will warm quickly and dewpoints will fall quickly as we
mix to well over 10kft by early afternoon. This will yield RH values
generally between 22% and 28% but we could see even lower dewpoints
as models tend to struggle when we mix that deeply. In addition,
very strong wind gusts are looking increasingly likely for Friday;
especially across the St. Lawrence Valley. A 50-60 knot southwest to
northeast oriented low level jet will move across northern New York
Friday afternoon and given the projected forecast soundings showing
deep mixing, it's reasonable to think we can mix some of these winds
down to the surface. It looks like 35 to 45 mph gusts or stronger
will be possible across northern New York with wind gusts between 20
and 30 mph across Vermont. We will need to monitor this closely as
headlines may be needed for these winds.

A shortwave moving within the upper level trough will track across
the North Country Friday afternoon and bring the return of rain
showers to the region. It'll be interesting to see how much moisture
is able to make it into the region ahead of this disturbance as
it'll determine how widespread the areal coverage of showers will
end up being. Pockets of elevated instability will be present Friday
afternoon but the amount of dry air in the low levels should limit
chances for thunderstorms and has been left out of the forecast at
this time. More widespread rainfall is expected late Friday night
into Saturday morning as more moisture continues to advect into the
region and upper level forcing in the form of a left exit region of
the upper level jet should support numerous rain showers.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 319 PM EDT Wednesday...A secondary cold front will move through
the region on Saturday with showers moving through the region
throughout the day. We will see these showers come to an end
Saturday evening. Temperatures aloft will cool quickly throughout
the day on Saturday which should allow for rain showers to mix with
or change to rain above 2500 ft by late afternoon. However,
precipitation will begin tapering off around this time. Minor snow
accumulations at the higher elevations looks possible but no impacts
are expected at this time. A secondary shot of shower activity looks
possible after midnight as we head into Sunday which could bring a
glancing blow of snow showers to the region with snow levels as low
as 500 ft. Temperatures are expected to warm into the mid to upper
40s on Sunday which would quickly melt any snow accumulation from
Saturday night and Sunday morning.

The weather pattern for next week looks quite unsettled and cool as
a longwave trough will exist across the entire northern US from
coast to coast with cold air filtering in from Canada. There is good
model agreement with a shot of drier air bringing one nice day to
the North Country before the return of showery weather for Tuesday
and Wednesday. No significant storm systems look to impact the
region during this timeframe with the cool and showery pattern
quelling our fire season as locations begin to green up.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...
Through 06Z Friday...Scattered rain showers continue across the
forecast area, though visibilities are generally remaining VFR
in the 6-10sm range. Overall, ceilings are currently VFR at
5,000-10,000 ft. The exception is KMSS where NE winds are
producing IFR/LIFR cigs at 300-500 ft. IFR to low MVFR
conditions are expected to persist at KMSS until after 15z, at
which time winds should become southerly in the wake of a warm
front. As the winds switch, this should help clear out lowering
cigs. The other exception to the VFR rule right now is KBTV
where a scattered deck at 300-500 ft is occasionally filling in,
becoming BKN to OVC. These variable conditions will persist on
and off through 10-12z.

After 12Z, conditions should generally improve with even a hint
of some breaks in the clouds over the northern New York.
Scattered activity will redevelop in the afternoon, with winds
trending southerly at 5 to 9 knots. A cold front will produce a
band of heavier showers around 18Z over the Adirondacks that
will shift east. For now, have mainly mentioned MVFR ceilings
and visibilities with gusts up to 25 knots, but impacts may be
higher depending how organized activity is. This activity will
move east towards KEFK and KMPV around 22-23Z, and then exit
east after 00z.

Outlook...

Friday: VFR. Windy with gusts to 35 kt. Slight chance SHRA.
Friday Night: VFR. Chance SHRA.
Saturday: VFR. Chance SHRA.
Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, Slight chance SHSN.
Sunday: VFR. Slight chance SHRA.
Sunday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday: VFR. Slight chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Haynes/Kutikoff
SHORT TERM...Clay
LONG TERM...Clay
AVIATION...Hammond/Haynes
Hazardous weather outlook, Apr 13, 3:16 PM EDT, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
316 PM EDT Wed Apr 13 2022

NYZ026>031-034-035-087-VTZ001>011-016>021-141930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
316 PM EDT Wed Apr 13 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong cold front will move across the area on Thursday. Showers
and a few thunderstorms are expected along and ahead of the front
with portions of the northern Adirondacks and the central and
southern sections of Vermont have the best potential to see any
storms. Brief heavy downpours appear to be the main threat. Gusty
southwest winds will develop behind the front on Friday with northern
New York seeing gusts in the 35 to 45 mph range and 20 to 30 mph
across Vermont.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in New York, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.